Cast your vote
You can rate an item by clicking the amount of stars they wish to award to this item.
When enough users have cast their vote on this item, the average rating will also be shown.
Your vote was cast
Thank you for your feedback
Thank you for your feedback
MetadataShow full item record
CitationMinerva Gastroenterol Dietol. 2014, 60 (1):15-24
AbstractStatins are generally well tolerated and shown to have a good safety profile. In clinical trials a similar proportion of patients randomized to statins and placebo treated developed abnormal liver tests. However, idiosyncratic drug-induced liver injury (DILI) is a rare adverse reaction and clinical trials are underpowered to detect uncommon side effects. Although probably very rare, idiosyncratic DILI due to statins has been reported among other drugs in all major prospective and retrospective series on DILI. A summary of 40 cases of statin hepatoxicity has been published and, a series of 76 cases suspected statin induced liver injury has recently been published. In the last mentioned series, three patients died and/or underwent liver transplantation and three cases had a rechallenge with the same statin which produced a similar pattern of liver injury. Statin therapy appears to be safe in the treatment of non-alcoholic fatty liver disease, in compensated patients with chronic hepatitis B or C. Statins have also been shown to have an inhibitory effect on hepatitis C virus replication in vitro. Retrospective data as well as data from a recent randomized controlled trial suggest that statin therapy might be a useful adjunct to standard combination antiviral therapy in patients with chronic hepatitis C. Statin therapy seems to be related to a reduced risk for hepatocellular carcinoma in patients with chronic liver disease, but randomized data are lacking.
DescriptionTo access publisher's full text version of this article click on the hyperlink at the bottom of the page
RightsArchived with thanks to Minerva gastroenterologica e dietologica
- Drug-induced liver injury associated with statins.
- Authors: Russo MW, Scobey M, Bonkovsky HL
- Issue date: 2009 Nov
- 3-hydroxyl-3-methylglutaryl coenzyme A reductase inhibitor use in chronic liver disease: a therapeutic controversy.
- Authors: Tzefos M, Olin JL
- Issue date: 2011 Nov-Dec
- Hepatotoxicity associated with statins: reports of idiosyncratic liver injury post-marketing.
- Authors: Björnsson E, Jacobsen EI, Kalaitzakis E
- Issue date: 2012 Feb
- Statins in the treatment of dyslipidemia in the presence of elevated liver aminotransferase levels: a therapeutic dilemma.
- Authors: Calderon RM, Cubeddu LX, Goldberg RB, Schiff ER
- Issue date: 2010 Apr
- Drug-induced liver injury: Is chronic liver disease a risk factor and a clinical issue?
- Authors: Teschke R, Danan G
- Issue date: 2017 Apr